PDR MEMBER LOGIN:
  • PDR Search

    Required field
  • Advertisement
  • FDA Date: 05/20/2015

    Zerbaxa (ceftolozane and tazobactam) FDA Drug Safety Communication

    FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam)

    This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.

    The U.S. Food and Drug Administration (FDA) is warning health care professionals about the risk for dosing errors with the antibacterial drug Zerbaxa (ceftolozane and tazobactam) due to confusion about the drug strength displayed on the vial and carton labeling. Zerbaxa's vial label was initially approved with a strength that reflects each individual active ingredient (e.g. 1 g/0.5 g); however, the product is dosed based on the sum of these ingredients (e.g. 1.5 g). To prevent future medication errors, the strength on the drug labeling has been revised to reflect the sum of the two active ingredients. Thus, one vial of Zerbaxa will now list the strength as 1.5 grams equivalent to ceftolozane 1 gram and tazobactam 0.5 gram.

    Zerbaxa is used to treat complicated infections in the urinary tract, or in combination with the antibacterial drug metronidazole to treat complicated infections in the abdomen. Antibacterial drugs work by killing or stopping the growth of bacteria that can cause illness.

    We evaluated seven reported cases of medication error that occurred during preparation of the dose in the pharmacy due to confusion with the display of the strength of individual ingredients on Zerbaxa's vial label and carton labeling. Listing the individual drug strengths led to confusion because it was different from labeling for other beta-lactam/beta-lactamase antibacterial drugs that express strength as the sum of the two active ingredients. In some cases, this led to administration of 50% more drug than was prescribed. No adverse events were reported among these seven cases.

    View the full FDA Drug Safety Communication on FDA.gov